Most Read Articles
Christina Lau, 03 Oct 2017

A new technology involving the use of monocyte-derived hepatocyte-like (MH) cells has demonstrated high sensitivity and specificity in the diagnosis of idiosyncratic drug-induced liver injury (DILI), data presented at the Asian Pacific Digestive Week (APDW) 2017 held in Hong Kong have shown.

Warfarin use after LGIB-related hospitalization does not increase risk of mortality

02 Jul 2018

Resumption of warfarin at discharge following hospitalization for lower gastrointestinal bleeding (LGIB) is not associated with either 90-day or 6-month mortality, reports a study, adding that death in LGIB is primarily caused by age and comorbidities.

A total of 607 patients were admitted with warfarin-related LGIB, of which 403 (66.4 percent) had warfarin held at discharge. Univariate analysis showed an association between warfarin discontinuation and an increased 90-day and 6-month mortality (hazard ratio [HR], 2.07; 95 percent CI, 1.04–4.58; HR, 1.78; 1.02–3.27; p=0.04 for both).

Multivariate regression adjusted for age, comorbidities and transfusion requirement revealed that only a higher Charlson Index was associated with an increased 90-day mortality (HR, 1.18; 1.07–1.29; p<0.001) and older age with an increased 6-month mortality (HR, 1.02; 1.00–1.05; p=0.02), with no significantly increased mortality risk with holding warfarin (HR, 1.48; 0.84–2.78; p=0.18).

A previous study found that use of antithrombotic drugs and age ≥65 years increased the risk of bleeding recurrence and mortality among patients with LGIB. [Clin Gastroenterol Hepatol 2015;13:488-494.e1]

To determine whether warfarin resumption following LGIB-related hospitalization was associated with improved 90-day and 6-month survival, the authors used a validated, machine-learning algorithm to identify patients hospitalized for LGIB while on warfarin.

Participants were classified as those who had warfarin resumed at discharge and those did not. The authors used univariate and multivariate Cox proportional hazards to determine whether resuming warfarin correlated with improved 90-day and 6-month mortality.

“LGIB is a common complication for patients on warfarin,” the authors noted.

Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Gastroenterology - Malaysia digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
Christina Lau, 03 Oct 2017

A new technology involving the use of monocyte-derived hepatocyte-like (MH) cells has demonstrated high sensitivity and specificity in the diagnosis of idiosyncratic drug-induced liver injury (DILI), data presented at the Asian Pacific Digestive Week (APDW) 2017 held in Hong Kong have shown.